January 23rd 2018
Link found between development of Crohn's disease and taking the Pill
March 16th 2015 / 0 comment
New study suggests that the pill can act as a trigger to bowel condition for women with genetic predisposition to the disease
Women are more affected by the main form of Crohn’s disease than men, and a recent study of 230 000 American women suggests than the contraceptive pill could play a part in the development of the inflammatory bowel condition.
A research project led by Harvard gastroenterologist Dr Hamed Khalili found that women were three times more likely to develop Crohn’s if they had been taking the pill for five years or longer and had a genetic propensity to the disease. While the link between smoking and the development of Crohn’s has been known for quite some time, this new finding could have implications on the contraceptive choices of women in high-risk categories, as Dr Khalili stated that it was not ‘far fetched’ that these women will soon be advised to avoid taking the oral contraceptive pill (the same is likely to apply to the morning after pill). The reason for the interaction between female sex hormones and the increased incidence of Crohn’s is as yet unknown, but it could go some way to explain the huge increase in the diagnosis of the disease in the last 50 years, around the same timeframe as the breakthrough and boom of the Pill.
Crohn’s affects around 1 in every 650 people in the UK, and is normally diagnosed between the ages of 10 and 40. Symptoms of Crohn’s commonly include abdominal pain and diarrhea, fatigue, weight loss and passing blood or pus in stools. For support and information, visit Crohn’s and Colitis UK.